Volume 50, Issue 1 (January 2005)

    Fatal Case of BOTOX®-Related Anaphylaxis?

    (Received 8 May 2004; accepted 14 August 2004)

    Published Online: January

    CODEN: JFSOAD

      Format Pages Price  
    PDF Version 4 $25   ADD TO CART


    Abstract

    Anaphylactic drug reactions are rare and often serious events. The Botulinum toxin A, marketed as BOTOX®, was recently approved by the Food and Drug Administration for cervical dystonia and glabellar wrinkles, after its approved use and success with blepharospasm, strabismus, and disorders of the 7th cranial nerve. It has been well received due to its efficacy in improving facial lines. This case report documents the first death associated with a Botox-lidocaine mixture given to a woman for chronic neck and back pain. Based on the medical records, autopsy, and laboratory findings, the cause of death was determined to be anaphylaxis to the Botox-lidocaine mixture. The history, indications, off-label uses and possible future applications of Botox are reviewed as well as the uses and complications of lidocaine. Although the anaphylaxis cannot be definitively proven to be due to Botox alone, this case warns of an adverse reaction related to Botox, a drug that is rapidly expanding in range of use as well as increased usage.


    Author Information:

    Goldberger, BA
    University of Florida College of Medicine, Gainesville, FL

    Hopkins, C
    Gainesville Pathology Associates and District Eight Medical Examiners Office, Gainesville, FL

    Li, M
    University of Florida College of Medicine, Gainesville, FL


    Stock #: JFS2004196

    ISSN: 0022-1198

    DOI: 10.1520/JFS2004196

    ASTM International
    is a member of CrossRef.

    Author
    Title Fatal Case of BOTOX®-Related Anaphylaxis?
    Symposium , 0000-00-00
    Committee E30